The use of performance-enhancing and weight-loss supplements is prevalent in the United States, and over the past decade, there has been growing concern with regard to the safety and efficacy of these products. It is well documented that ephedra-based products are associated with adverse reactions, including serious cardiovascular and neurologic injuries. With new restrictions placed on such products, companies are now marketing caffeine-based ephedra-free herbal supplements. Less is known about the potential side effects of these products. We present the case of a 42-year-old, previously healthy man who developed malignant hypertension and hypertensive retinopathy while taking Hydroxycut, a caffeine-based ephedra-free supplement. To our knowledge, this is the first documented case of hypertensive retinopathy associated with the use of Hydroxycut. Given the lack of investigative studies in regard to their safety and efficacy, judicious care should be taken with the use of all herbal supplements, including those designated as ephedra-free.
|Journal||MedGenMed Medscape General Medicine|
|State||Published - 2006|